Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 158, NWS Goodland, KS

July 11, 2006Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2006, 5:35 PM MDT for Wallace County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2006, 5:35 PM MDT (23:35 UTC)
Expired
Jul 11, 2006, 6:09 PM MDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:04 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 11, 3:04 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT TUE JUL 11 2006

.DISCUSSION...FORECAST CHALLENGES WILL INCLUDE THE POSSIBILITY OF
AFTERNOON AND EVENING THUNDERSTORMS TODAY AND TOMORROW. HOT
TEMPERATURES FROM THE LATTER PART OF THE WEEK THROUGH THE
BEGINNING OF NEXT WEEK ARE ALSO NOTEWORTY.

HAVE GONE WITH A GFS/NAM COMPROMISE...LEANING MORE TOWARDS THE
HIGHER POPS AND WARMER TEMPERATURES OF THE NAM IN THE SHORT TERM.

FORECAST THINKING IS SIMILAR TO YESTERDAY IN THAT A COUPLE WAVES
MOVING THROUGH THE UPPER FLOW COULD HELP INITIATE SCATTERED
THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON AND EVENING. AFTER
WEDNESDAY...THE ATMOSPHERE DRIES CONSIDERABLY AS THE RIDGE BEGINS
TO BUILD OVER THE HIGH PLAINS THROUGH THE END OF THE WEEK AND INTO
THE WEEKEND. ALTHOUGH HIGH TEMPERATURES ARE EXPECTED TO RISE INTO
THE LOWER HUNDREDS ACROSS PORTIONS OF THE TRI-STATE REGION DURING
THE TIME...RECORD HIGH TEMPERATURES ARE NOT EXPECTED.
ALSO...OVERNIGHT LOW TEMPERATURES SHOULD RECOVER FAIRLY WELL INTO
THE 65 TO 70 DEGREE RANGE.

HAVE GONE DRY AGAIN FROM THURSDAY THROUGH THE REMAINDER OF THE
FORECAST PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Jul 11, 10:46 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT TUE JUL 11 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1146 AM CDT TUE JUL 11 2006 /1046 AM MDT TUE JUL 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON THROUGH EARLY
EVENING ALONG AND WEST OF A WIND SHIFT LINE EXTENDING FROM ROUGHLY
YUMA COLORADO TO COLBY AND GOVE KANSAS. THE WIND PROFILE HAS
IMPROVED TODAY WITH SOUTHEASTERLY WINDS AT THE SURFACE BECOMING
NORTHWESTERLY IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE.
THUNDERSTORMS THAT DO DEVELOP MAY ROTATE GIVEN THE BETTER WIND
SHEAR. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE TRI-STATE AREA
WEDNESDAY AND THURSDAY AS UPPER LEVEL DISTURBANCES MOVE INTO THE
AREA FROM THE WEST. SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAIN IS POSSIBLE AND COULD CREATE A
HEIGHTENED THREAT FOR FLOODING...ESPECIALLY IN AREAS THAT RECEIVED
HEAVY RAINFALL THE PAST FEW DAYS.

FOR FRIDAY THROUGH MONDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL DOMINATE THE WEATHER PICTURE BRINGING TEMPERATURES CLOSE TO
OR EXCEEDING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DDT/LAMMERS

In the hours before

Local storm report, Jul 11, 4:09 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             7 SSE EDSON             39.24N 101.49W
07/11/2006  E1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

            HAIL COVERED THE GROUND...60 MPH WIND GUSTS

&&

SBLAIR
Local storm report, Jul 11, 4:27 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             13 S EDSON              39.14N 101.54W
07/11/2006  E0.75 INCH       SHERMAN            KS   PUBLIC

&&

SBLAIR
Special weather statement, Jul 11, 4:35 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT TUE JUL 11 2006

KSZ027-028-112300-
LOGAN-WALLACE-
435 PM MDT TUE JUL 11 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF WINONA...OR 20 MILES NORTHEAST
OF SHARON SPRINGS...AND MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

STASSER
Local storm report, Jul 11, 5:04 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             8 SW WINONA             38.98N 101.35W
07/11/2006  E0.75 INCH       LOGAN              KS   PUBLIC

0456 PM     HAIL             13 SW WINONA            38.93N 101.42W
07/11/2006  E1.00 INCH       LOGAN              KS   PUBLIC

            QUARTER SIZE HAIL ALONG HIGHWAY 40. 60 MPH WIND GUSTS
            ALSO PRESENT.

&&

SBLAIR
Local storm report, Jul 11, 5:24 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             13 WNW RUSSELL SPRINGS  38.98N 101.40W
07/11/2006  E1.25 INCH       LOGAN              KS   PUBLIC

&&

SBLAIR
Local storm report, Jul 11, 5:29 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             15 W RUSSELL SPRINGS    38.91N 101.45W
07/11/2006  E0.88 INCH       LOGAN              KS   PUBLIC

&&

SBLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:47 PM MDTSevere Thunderstorm WarningGLDSherman58 min
Jul 11, 4:47 PM MDTSevere Thunderstorm WarningGLDLogan58 min
Jul 11, 5:47 PM MDTSevere Thunderstorm WarningGLDLogan58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.